University of Hertfordshire

From the same journal

By the same authors

View graph of relations
Original languageEnglish
Number of pages18
Pages (from-to)408-425
JournalDrugs: Education, Prevention and Policy
Journal publication date2011
Volume18
Issue6
DOIs
Publication statusPublished - 2011

Abstract

Twenty million people worldwide use khat (Catha edulis). Previously confined to Eastern Africa and Arabia, consumption is spreading to other regions. Chewing khat leaves releases the stimulants cathinone and cathine. Khat consumption has adverse health consequences including myocardial infarction, liver failure, depression, psychoses and dependence. Literature regarding khat-related mortality is scant: only one death (in 1945) due to physiological complications, and a small number of fatalities due to psychological problems associated with long-term khat use have been reported. However, deaths associated with khat do occur. Thirteen deaths in the UK occurring in 2004-2009 associated with khat consumption are described. All decedents were males (mean age 35). Four deaths resulted from the physiopathological consequences of long-term khat use; liver failure (3), left ventricular failure and pulmonary oedema (1). In a further case, the deceased died of a cardiovascular event precipitated by khat use causing either an infarction or electrical instability (arrhythmia) leading to death. Three confirmed and one possible suicide occurred of individuals with psychoses caused and/or exacerbated by long-term khat consumption. An accidental overdose of an anti-psychotic occurred where schizophrenia was exacerbated by khat use. Impaired judgment due to khat and alcohol led to two fatalities in road accidents. One fatality resulted from heroin intoxication, but khat was also present. Khat-consuming communities and health professionals need to be aware of the physiological and psychological effects of khat, together with the risks for mortality associated with its use.

ID: 451108